Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2021, 6:08 PM CDT for Jefferson County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 6:08 PM CDT (23:08 UTC)
- Expired
- Aug 20, 2021, 6:29 PM CDT
- In force
- 21 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WUUS53 KOAX 202308
SVROAX
NEC095-202345-
/O.NEW.KOAX.SV.W.0136.210820T2308Z-210820T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
608 PM CDT Fri Aug 20 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southern Jefferson County in southeastern Nebraska...
* Until 645 PM CDT.
* At 608 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Fairbury to Mahaska, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairbury, Endicott, Jansen, Reynolds, Steele City, Crystal Springs
Campground, Buckley Creek Recreational Area, Camp Jefferson,
Alexandria State Recreation Area, Rock Creek Station State
Historical Park and Cub Creek Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 9737 4023 9735 4026 9700 4000 9699
TIME...MOT...LOC 2308Z 258DEG 22KT 4024 9716 4001 9734
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mead1 follow-up statement
234
WWUS53 KOAX 202329
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
629 PM CDT Fri Aug 20 2021
NEC095-202338-
/O.CAN.KOAX.SV.W.0136.000000T0000Z-210820T2345Z/
Jefferson NE-
629 PM CDT Fri Aug 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However hail to penny
size and wind gusts of 50 mph are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
LAT...LON 4001 9737 4023 9735 4026 9700 4000 9699
TIME...MOT...LOC 2327Z 258DEG 22KT 4027 9700 4004 9718
$$
MeadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:00 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 20, 6:00 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 600 PM CDT Fri Aug 20 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 247 PM CDT Fri Aug 20 2021 Well, no surprise, as early morning convection and clouds are certainly playing a role in afternoon severe weather potential. The OAX 18Z sounding showed a fairly stout cap that will have to be overcome, and lingering clouds certainly aren't helping. However, subsidence behind an eastward propagating gravity wave (seen at 2 PM along a line including Fremont and Lincoln) has led to some clearing. Unsure if this clearing will be enough to erode the said cap, but should be enough to weaken it such that convection is able to develop along the trailing cold front (stretching from Yankton, SD, to Grand Island as of 2 PM). Assuming storms are able to form, plenty of at least elevated instability to work with, as the 18Z sounding showed 2550 J/kg of MUCAPE. As far as shear goes, surface wind fields have become more southwesterly immediately behind the aforementioned gravity wave, really reducing the curvature in the low level hodograph. However, should still see at least a slight uptick in strength of low level flow given deepening low pressure in the Dakotas. Deeper layer shear still largely looks to remain near and behind the front, so really only looking like a very narrow corridor right along the front for any storm organization. Even then, the deep layer shear is largely parallel to the boundary, so would expect a transition to more linear/cluster-like features fairly quickly. That said, the cap may work to keep things discrete slightly longer. So in summary, there still appears to be a severe weather threat with storms that form along the cold front, with damaging winds, large hail, locally heavy rain, and perhaps a tornado or two all possible. However, also still plenty of questions regarding storm timing and coverage...more than typical this close to an event. Following the front, expect a cooler and overall nice day on Saturday, though northwest winds could be on the breezier side to start. Expect afternoon temperatures to top out in the upper 70s to lower 80s, with dewpoints in the 50s providing fairly comfortable humidity levels. This nice weather will be short-lived, however, as southerly flow returns Sunday, bringing warm, moist air back to the area. A fairly potent shortwave will then eject east-northeastward out of the Rockies and largely remain north of the forecast area. However, a surface warm front moving northeastward through the forecast area and a cold front approaching from the west will provide plenty of forcing for more showers and storms. Compared to what we're seeing today, shear looks more favorable for organized severe weather. That said, we once again may be dealing with morning convection and clouds, so overall forecast confidence is on the lower side. Zonal to west-southwesterly upper level flow will persist through the remainder of the forecast period, with various shortwaves sliding near or through the forecast area and providing off and on shower and storm chances. Confidence in exact timing and strength of any given wave isn't particularly high, but seems as though guidance is suggesting Wednesday night into Thursday would see the highest precip chances. Otherwise, high temperatures look to remain in the lower 90s through Tuesday, before we see more 80s start to creep in Wednesday through the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Aug 20 2021 Strong cold front crossing the area has gusty southerly winds of up to 20 knots ahead of the front. Strong thunderstorms are possible at KLNK and KOMA through 02Z Saturday. Hail and damaging wind gusts are possible. Behind the front, northwesterly winds will be gusty for an hour or two before relaxing later tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 2:52 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 252 PM CDT Fri Aug 20 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 252 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe storms remain possible across much of the area through this evening, with the greatest threat exiting around 10 PM. Storms will be capable of producing damaging winds, large hail and pockets of very heavy rain. There is also a small chance for a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms could develop after midnight Saturday night and continue into Sunday morning. More storms may develop in the afternoon and evening. Some strong to severe storms are possible. Large hail and damaging winds would be the main hazards for Sunday afternoon and evening. There will continue to be at least some chance for thunderstorms off and on into next week, especially in the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed for parts of the area this afternoon and evening.
In the hours before
Local storm report, Aug 20, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 1 WNW FAIRBURY 40.15N 97.20W
08/20/2021 M50 MPH JEFFERSON NE EMERGENCY MNGR
50 MPH MEASURED BY EMERGENCY MANAGER.
&&
DMPThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:41 PM CDT | Tornado Warning | OAX | Jefferson | 34 min |
| Aug 20, 6:27 PM CDT | Special Weather Statement | OAX | Gage | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.